Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Jun 8, 2023, 4:12 PM PDT for Siskiyou County, California. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2023, 4:12 PM PDT (23:12 UTC)
- Expired
- Jun 8, 2023, 5:31 PM PDT
- In force
- 79 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 31 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WGUS56 KMFR 082312
FFWMFR
CAC093-090115-
/O.NEW.KMFR.FF.W.0002.230608T2312Z-230609T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
412 PM PDT Thu Jun 8 2023
The National Weather Service in Medford has issued a
* Flash Flood Warning for...
The McKinney burn scar in...
North Central Siskiyou County in northern California...
* Until 615 PM PDT.
* At 412 PM PDT, Emergency management reported thunderstorms
producing heavy rain over the McKinney Burn Scar. Flash flooding
is already occurring.
Excessive rainfall over the burn scar will result in debris flow
moving through the Some drainage basins impacted include...McKinney
Creek, Barkhouse Creek, Humbug Creek, Little Humbug Creek, and Vesa
Creek. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the McKinney Burn Scar.
SOURCE...Emergency management reported.
IMPACT...High water and debris could impact Highway 96, Klamath
River Road, and Humbug Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the McKinney Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4180 12299 4182 12298 4184 12295 4186 12295
4190 12290 4190 12287 4189 12285 4190 12282
4189 12279 4187 12279 4187 12273 4182 12268
4179 12269 4176 12273 4174 12278 4176 12279
4173 12283 4174 12286 4172 12287 4172 12290
FLASH FLOOD...OBSERVED
$$
BPN1 follow-up statement
527
WGUS76 KMFR 090031
FFSMFR
Flash Flood Statement
National Weather Service Medford OR
531 PM PDT Thu Jun 8 2023
CAC093-090041-
/O.CAN.KMFR.FF.W.0002.000000T0000Z-230609T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-
531 PM PDT Thu Jun 8 2023
...FLASH FLOOD WARNING FOR THE MCKINNEY BURN SCAR IS CANCELLED FOR
NORTH CENTRAL SISKIYOU COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4180 12299 4182 12298 4184 12295 4186 12295
4190 12290 4190 12287 4189 12285 4190 12282
4189 12279 4187 12279 4187 12273 4182 12268
4179 12269 4176 12273 4174 12278 4176 12279
4173 12283 4174 12286 4172 12287 4172 12290
$$
BPNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:30 PM PDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 8, 2:30 PM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
230 PM PDT Thu Jun 8 2023
.DISCUSSION...The latest satellite image shows the atmosphere is
starting to get cooking in terms of increasing instability, with
building cumulus, and isolated thunderstorms. We also wanted to
point out there is cyclonic circulation about 75 miles offshore of
the Oregon/California's border.
The situation will come to a boil mid to late this afternoon into
early this evening with thunderstorms coverage increasing. The
coverage area could be similar to what we saw yesterday, although it
may be less of a concern in Douglas and northwest Josephine County.
There's significant data suggesting portions of the Rogue Valley,
including Medford could see isolated thunderstorms late this
afternoon into evening. Meanwhile, thunderstorms will be more
prevalent in northern Cal, eastside, Siskiyous and Cascades.
Current surface dewpoints for interior locations are pretty high
compared to normal which is an indicator of the amount of available
moisture. The morning sounding had PWATS at 1.11 inch which is
pretty juicy. To put this in perspective, this value is near the
max in terms of the moving average and well above the median moving
average of 0.64 of an inch, which is the climatology of all
soundings at Medford.
The morning sounding also showed a small inversion, which will
likely break and we could see a similar profile as we did yesterday
afternoon in which the surface based CAPE was observed at 1211 J/kg.
With all that said, unlike yesterday, the chance of severe storms
are expected to be much lower (in the 5-10% range), this due in part
with the data showing a weaker bulk shear. Even then, portions of
Modoc and Siskiyou could be at the higher end of the 10% range.
Tonight into Friday, the upper level low in Nevada will weaken and
drift north into eastern Oregon. At the same time, another upper
trough will approach the area and digs south. Lingering moisture and
high PWATS will result in thunderstorms in the region for yet
another day, especially in central Siskiyou and eastern Klamath and
most of Lake County. However, the only difference is most of the
thunderstorm activity should push eastwards. That should mean a
lower chance for thunderstorms, west of the Cascades, including
around Medford.
Thunderstorm activity will diminish later Friday evening with dry
weather expected Friday night into Saturday morning. However, the
aforementioned upper trough will continue to dig south and evolve
into another upper low this weekend that will set up shop again in
California. However there's sufficient evidence to suggest the upper
low will be further south which will lessen the thunderstorm threat
for our area, with the best chance over portions of Siskiyou and
Modoc County.
We head into next week, the pattern will change somewhat with the
upper low in southern California weakening, with upper ridging
nudges in from the west. We still have thunderstorms in the forecast
Monday afternoon and evening, then we are looking dry and warmer,
but not hot Tuesday to Friday next week. -Petrucelli
&&
.AVIATION...08/18Z TAFs...Scattered to numerous thunderstorms (30%
to 60%) will develop again this afternoon and evening over much of
the area east of the Coast Range, including at KMFR and KLMT.
Besides frequent lightning, there is the potential for hail, heavy
downpours, and gusty outflow winds. Localized areas of MVFR ceilings
and visibilities are possible within heavier showers and
thunderstorms. Activity will begin to diminish after sunset, but
there is the potential for isolated storms to hold their strength
through the evening. For the coast, MVFR/IFR CIGS will continue
through Friday morning. -DW
&&
.MARINE...Updated 200 PM PDT Thursday, June 8, 2023...Weak winds
and low seas are expected through Friday. Northerly winds return
late Friday with the next thermal trough deepening on Saturday. This
will result in increasing northerly winds and steepening seas
through Sunday, with gales likely south of Cape Blanco. A gale watch
has been issued for Saturday afternoon through Sunday evening.
The thermal trough will push farther inland Monday with briefly
decreasing winds over the coastal waters. A weaker thermal trough is
likely to develop near shore Tuesday for another episode of
increasing northerly winds into Wednesday. -DW
&&
.FIRE WEATHER...Updated 215 PM PDT Thursday, June 8...Be on the
lookout for east flow this weekend at ridge level as a thermal
trough develops along the coast. This will reduce the recoveries
at ridge level to around 70% humidity. During this time
thunderstorm chances will reduce on coverage area to NorCal and
east of the Cascades. Following the breakdown of the thermal
trough, northwest flow will dominate the large scale pattern from
Wednesday into the latter half of next week. The northwest flow
will be dry and is forecast to bring afternoon humidities into the
low 20s and upper teens west in valleys west of the Cascades and
most places to the east of the Cascades. Overnight recoveries will
also drop further, and begin to include valley locations, to
between 50-70%.
-Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
PACIFIC COASTAL WATERS...Gale Watch from Saturday afternoon through
Sunday evening for PZZ356-376.
&&In the hours before
Special weather statement, Jun 8, 3:17 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Medford OR
317 PM PDT Thu Jun 8 2023
CAZ081-082245-
Central Siskiyou County CA-
317 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of north central
Siskiyou County through 345 PM PDT...
At 317 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hilt, or 15 miles south of Ashland, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hornbrook and Hilt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 12277 4200 12278 4200 12252 4188 12250
TIME...MOT...LOC 2217Z 257DEG 5KT 4196 12270
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:21 PM PDT | Special Weather Statement | MFR | Modoc | 39 min |
| Jun 7, 6:37 PM PDT | Special Weather Statement | MFR | Siskiyou | 38 min |
| Jun 7, 7:34 PM PDT | Special Weather Statement | MFR | Siskiyou | 41 min |
| Jun 8, 3:17 PM PDT | Special Weather Statement | MFR | Siskiyou | 28 min |
| Jun 8, 4:42 PM PDT | Special Weather Statement | MFR | Siskiyou | 33 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.